This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.
To the Editor.—
I read with interest the article by Dr Celesia entitled, "Modern Concepts of Status Epilepticus" (235:1571, 1976), but was disturbed to find two omissions that I consider significant. Although Dr Celesia correctly identifies diazepam given intravenously as an effective agent for termination of status epilepticus, he fails to carefully document the potential dangers of intravenous administration of this agent. He specifically included no reference to cardiac arrest, which can follow use of this drug, especially if it is administered rapidly. The dose required to cause cardiac arrest is at times surprisingly small, especially in older or debilitated patients or in patients whose myocardium is exhausted by prolonged seizure activity. I have personally seen a cardiac death (from a series of five such cardiac deaths) in an elderly man after only 7 or 8 mg diazepam was administered intravenously.The second omission was that Dr Celesia made no
Wilkinson HA. Treatment of Status Epilepticus. JAMA. 1977;237(1):26–27. doi:10.1001/jama.1977.03270280028012
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: